MAUDE Adverse Event Report: Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump

Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump
Catalog Number 1000080
Medical Device Problem Code Device Sensing Problem (2917)
Health Effect - Clinical Code Ischemia (1942)
Date of Event 09/21/2026
Type of Reportable Event Serious Injury
Event or Problem Description
Clinical narrative: product/patient demographics/indication/baseline presentation: an impella cp with smartassist was inserted via the left femoral artery in a 63 year-old male patient presenting with acute myocardial infarction complicated by cardiogenic shock (ami/cgs).The patient¿s clinical condition prior to initiation of support was classified as society for cardiovascular angiography and interventions (scai) shock stage e.Scai stage e is defined as refractory shock or actual or impending circulatory collapse in which the body fails to respond to maximal lifesaving therapies, leading to full organ shutdown.Prior to impella support, the patient was receiving vasopressor, inotropic, and respiratory support.The patient¿s medical history was significant for coronary artery disease (cad).The patient measured 183 cm in height and weighed 88 kg.Extracorporeal membrane oxygenation (ecmo) was initiated after impella cp placement on the day of implantation.Ecmo is the primary hemodynamic support device with the impella being utilized for left ventricular venting.Device course & treatment: on day 3 of support, nursing staff reported that pulses had been lost in both the ecmo-cannulated extremity and the impella extremity during the previous evening.Doppler ultrasound demonstrated no distal flow in the ecmo extremity and slow distal flow in the impella extremity.Bilateral distal perfusion catheters were placed using the ecmo circuit as the donor source.Following this intervention, perfusion improved in the impella extremity.However, the ecmo extremity remained without palpable pulses at the time of the subsequent assessment.The action was later reported to have resolved the ischemia.Anticoagulation was reported to be within the recommended range around the time of the event.A partial thromboplastin time (ptt) of 62 seconds was reported.However, it is uncertain how the reported ptt correlates with abiomed¿s recommended activated clotting time (act) range of 160 to 180 seconds during support.On day 4 of support, a placement signal not reliable alarm was reported.The aortic and left ventricular placement-signal waveforms were absent.No kinks were observed, and the white connector cable was confirmed to be firmly seated in the automated impella controller.The placement-signal waveforms did not return, the controller was not replaced, and no additional troubleshooting measures were reported.The impella cp with smartassist continued to operate at performance level 4 and provided flow of approximately 1.8 liters per minute, which was slightly below the expected range of approximately 2.0 to 2.5 liters per minute for that performance level.Concurrent ecmo support was reported as a potential factor affecting impella flow.Central venous pressure was not reported as a measure of the patient¿s volume status on the day of the event.The patient was successfully weaned and explanted on day 4 of support.The patient survived, and no additional adverse events were reported.Additional factors: the patient presented with refractory scai stage e cardiogenic shock requiring vasopressor, inotropic, respiratory, ecmo, and impella support.The presence of large-bore arterial cannulas in both lower extremities represents an important contributing factor to the bilateral reduction in distal limb perfusion.Vasopressor therapy and the patient¿s underlying refractory shock may also have contributed to peripheral vasoconstriction and compromised distal blood flow.Concurrent va-ecmo support may have influenced the impella flow observed at performance level 4.Additionally, central venous pressure and other measures of preload were not reported device contribution: the reported limb ischemia was most likely multifactorial and associated with bilateral large-bore femoral arterial cannulation, refractory cardiogenic shock, and vasopressor support.The impella cp cannot be dissociated from the diminished perfusion identified in the left lower extremity because the device occupied the left femoral artery and doppler ultrasound demonstrated slow distal flow in that extremity.The placement signal not reliable alarm and absent aortic and left ventricular placement-signal waveforms cannot be ruled out as associated with the impella cp with smartassist.However, no cable disconnection or kink was identified, the controller was not replaced, and no pump stop or interruption of hemodynamic support was reported.
 
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc, or its employees that the report constitutes an admission that the product, abiomed inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
Impella
Common Device Name
Temporary Non-Roller Type Left Heart Support Blood Pump
Manufacturer (Section D)
Abiomed, Inc. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer (Section G)
Danvers
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
+1(781)493-4967
MDR Report Key50918098
Report Number1220648-2026-13433
Device Sequence Number5753190
Product Code OZD
UDI-Device Identifier00813502012279
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Device Explanted Year2026
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number1000080
Device Lot Number2027947820
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/21/2026
Initial Report FDA Received Date09/28/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/05/2026
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
Extracorporeal membrane oxygenation (ECMO); distal perfusion catheter (DPC)
Outcome Attributed to Adverse Event Required Intervention;
Patient Age63 YR
Patient SexMale
Patient Weight193 LB
Patient RaceBlack Or African American